Hail, Harding
- When
- May 30, 1:05 PM MST
- Where
- Harding County, 5 mi N of Mills
- Measured
- 0.75 in hail
- Reported by
- STORM CHASER
- Coordinates
- 36.150, -104.250
Intense storms with extended periods of large hail formed during early afternoon between Raton and Santa Rosa then moved southeast staying over the open rangelands mainly west and northwest of Tucumcari but reaching Clovis before dissipating during early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Intense storms with extended periods of large hail formed during early afternoon between Raton and Santa Rosa then moved southeast staying over the open rangelands mainly west and northwest of Tucumcari but reaching Clovis before dissipating during early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 30, 9:30 AM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1030 AM MDT MON MAY 30 2005 .UPDATE...FLOOD WARNING FOR TAOS COUNTY EXTENDED UNTIL 1100 AM MDT TUESDAY. TWEAKED SOME WINDS AND POPS FOR THE AFTERNOON OTHERWISE NO CHANGES. .PREV DISCUSSION...308 AM MDT MON MAY 30 2005 SEVERE STORMS IN THE EAST AND RED FLAG CONDITIONS IN THE NORTHWEST ARE MAIN ISSUES TODAY. MOST OF CONVECTION SEEMS TO BE ON THE WANE AT THIS TIME BUT WILL NEED ISOLATED MENTION EARLY THIS MORNING. HOWEVER ABUNDANT MOISTURE WILL REMAIN IN PLACE OVER THE EAST. IN FACT...CLOUDS AND WET GROUND WILL KEEP TEMPS AOB GUIDANCE THERE THIS AFTERNOON. MEANWHILE...UPPER LOW OVER WRN UTAH WILL APPROACH WITH DRY AIR PUNCH INTO WC NM BY THIS AFTERNOON. EXPECT THUNDERSTORMS TO FORM ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WHERE LOW LEVEL MOISTURE CONVERGENCE WILL BE ENHANCED BY TERRAIN AND MID LEVEL DRIER AIR WILL ADD TO INSTABILITY. LARGE HAIL WILL BE POSSIBLE OVER THE HIGHLANDS WITH DAMAGING WINDS POSSIBLE FARTHER EAST AS STORMS EVOLVE INTO A LINEAR PATTERN. STORMS WILL CONTINUE WELL INTO THE EVENING ACROSS FAR EASTERN SECTIONS. EVENING SHIFT WILL HAVE TO MONITOR CLOSELY AS HEAVY RAINS FELL SUNDAY NIGHT AND ADDITIONAL HEAVY DOWNPOURS MAY LEAD TO FLOODING PROBLEMS. MEANWHILE THE AFOREMENTIONED UPPER TROUGH WILL RESULT IN WINDY CONDITIONS ACROSS THE NORTHWEST LATE TODAY. A FEW DRY THUNDERSTORMS MAY OCCUR AS DEW POINTS FALL DRAMATICALLY AS LAPSE RATES STEEPEN AND ATMOSPHERE MIXES NICELY. COLD AIR ADVECTION WILL TRUNCATE MAX TEMPS BUT THEY MAY STILL BE WARM ENOUGH TO DROP HUMIDITIES TO RED FLAG CRITERIA. WILL CONTINUE TO APPRAISE SITUATION WITH A RED FLAG WARNING A GOOD POSSIBILITY AT 8AM FWF ISSUANCE. EXPECT ANOTHER CHANCE FOR STRONG STORMS TUESDAY IN THE EAST BUT THE WEST SHOULD CONTINUE TO DRY OUT ALTHOUGH WINDS SHOULD NOT BE AS STRONG. WEDNESDAY MAY BE THE WARMEST AND DRIEST DAY OF THE WEEK UNDER A SHORT WAVE RIDGE. ANOTHER TROUGH OVER THE WRN US WILL INCREASE WINDS A BIT FOR THE END OF THE WEEK. THIS MAY ALSO SCOOP UP A BIT OF MID LEVEL MOISTURE FROM THE SW FOR THE WRN CWFA. DRY LINE IN THE EAST MAY ACTUALLY GET PUSHED INTO TEXAS...BUT CANT RULE OUT WWD SHIFT AT THIS TIME SO HAVE LEFT IN SMALL POPS...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 81 48 81 48 / 10 10 0 0 GALLUP.......................... 78 42 79 40 / 0 0 0 0 GRANTS.......................... 79 45 79 42 / 0 0 0 0 GLENWOOD........................ 85 53 86 52 / 0 0 0 0 CHAMA........................... 69 33 68 34 / 30 20 10 10 LOS ALAMOS...................... 73 44 75 43 / 20 20 10 10 RED RIVER....................... 61 35 63 34 / 40 30 30 30 TAOS............................ 75 39 74 37 / 20 20 10 10 SANTA FE........................ 75 45 76 43 / 20 20 10 10 SANTA FE AIRPORT................ 80 48 79 46 / 20 20 10 10 ESPANOLA........................ 81 47 82 45 / 20 20 10 10 ALBUQUERQUE HEIGHTS............. 82 58 83 57 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 84 56 84 54 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 81 54 82 53 / 10 10 0 0 ALBUQUERQUE WEST MESA........... 83 56 83 55 / 0 0 0 0 SOCORRO......................... 85 54 86 58 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 76 48 73 49 / 20 20 10 10 MORIARTY/ESTANCIA............... 79 46 76 49 / 20 20 10 10 CARRIZOZO....................... 81 54 82 54 / 0 0 0 0 RUIDOSO......................... 74 51 76 52 / 10 20 0 0 RATON........................... 73 44 74 44 / 40 50 30 30 LAS VEGAS....................... 73 45 75 45 / 40 30 30 30 ROY............................. 69 49 75 49 / 40 50 30 30 CLAYTON......................... 68 52 72 50 / 40 60 30 40 SANTA ROSA...................... 78 54 84 52 / 20 40 20 20 TUCUMCARI....................... 78 57 83 55 / 30 50 20 30 FORT SUMNER..................... 79 58 82 55 / 20 40 20 20 CLOVIS.......................... 79 58 83 56 / 30 40 20 20 PORTALES........................ 79 58 84 57 / 30 40 20 20 ROSWELL......................... 87 59 89 58 / 20 20 0 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FOR NMZ101-105. && 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON MAY 30 2005 NMZ001>021-026-311200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT MON MAY 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING WINDS ARE ALSO POSSIBLE AS STORMS SHIFT EAST ACROSS THE PLAINS LATE TODAY. HEAVY RAIN COULD LEAD TO LOCALIZED FLOODING WHERE SIGNIFICANT RAIN FELL OVER THE PAST FEW DAYS...ESPECIALLY IN THE NORTHEAST. IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDES THE CABRESTO CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN. FINALLY...A FEW DRY THUNDERSTORMS ARE PREDICTED IN THE NORTHWEST PART OF THE STATE TODAY. LIGHTNING STRIKES...IN CONJUNCTION WITH GUSTY WINDS AND VERY LITTLE RAIN COULD SPARK WILDFIRES LATER TODAY. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHEAST PART OF NEW MEXICO ON TUESDAY WITH LARGE HAIL THE MAIN THREAT. HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR MANY AREAS ACROSS NORTHERN AND EASTERN NEW MEXICO. REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE. 19
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
818 AM MDT MON MAY 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 14 NE SANTA ROSA 35.09N 104.50W
05/29/2005 1.00 INCH GUADALUPE NM PUBLIC
&&
JAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
838 AM MDT MON MAY 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 AM HAIL FORT SUMNER 34.48N 104.24W
05/30/2005 0.75 INCH DE BACA NM PUBLIC
&&
JAMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 133 PM MDT MON MAY 30 2005 NMZ004>007-011>013-310300- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-SANGRE DE CRISTO MOUNTAINS- 133 PM MDT MON MAY 30 2005 ...TORNADO WATCH IN EFFECT UNTIL 900 PM MDT MONDAY EVENING... THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 357 IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR THE FOLLOWING AREAS IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 6 COUNTIES COLFAX HARDING MORA QUAY SAN MIGUEL UNION A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES... LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL COMMERCIAL RADIO OR TELEVISION OUTLETS FOR LATEST STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION. 23
The national radar mosaic for the moment the first event began.
12 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446312, 5446313, 5446314, 5446315, 5446316, 5446317, 5446318, 5446319, 5446320, 5446321, 5446322, 5446323.